How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Zia Your Own Question
Dr. Zia
Dr. Zia, Doctor (MD)
Category: Health
Satisfied Customers: 441
Experience:  MD ... Capable of answering most of your heath related questions
Type Your Health Question Here...
Dr. Zia is online now
A new question is answered every 9 seconds

What is the effect of Mirena on blood hormone levels

This answer was rated:

I had my blood hormone levels tested both before and after having a Mirena inserted. My estrogen level skyrocketed. Should I be alarmed or concerned? What is the effect of Mirena on hormone levels? Is it temporary or permanent? One of the reasons I chose Mirena is because of the low level of hormone released, and that little of it circulates in the blood. Now I am considering having it removed.
I am a 44-year-old woman in very good health. I was on various birth control Pills most of the time during ages 20-42. I have never been pregnant.
Blood hormone levels before Mirena (mid-luteal phase):
Total estrogens: 176 pg/mL, 358 pg/mL
Estradiol: 79 pg/mL
Progesterone: 17.8 ng/mL, 25.4 ng/mL
Serum testosterone: 32 ng/dL
Pregnenolone: 173 ng/dL, 245 ng/dL
Mid-luteal phase blood hormone levels 14 days after Mirena inserted:
Total estrogens: 2065 pg/mL
Estradiol: 564 pg/mL
Progesterone: 1.2 ng/mL
Serum testosterone: 63 ng/dL
Pregnenolone: 74 ng/dL
Bonus for thorough & helpful answer!


When did you have Mirena inserted?

Are your periods regular?

Do you have any other medical conditions that you are suffering from in addition to this?

are you currently taking any medications or have taken any medications in the recent past?


Customer: replied 8 years ago.
Dr Zia,

Thank you for your response.

Mirena was inserted Dec 20.

During the last year, my cycle has been every 23-28 days, with one missed period in the last year.

Other medical conditions: I had a problem with very heavy bleeding in 2001, diagnosed as caused by uterine fibroids, but the heavy bleeding went away by itself after a few months and I have had no problems since then. A sonohysterogram several months after that showed shrinkage in the largest fibroid.

I have occasional migraines (once or twice a month), which do not seem to be correlated with my menstrual cycle, but seem to be triggered sometimes when I drink wine or eat cheese. The migraines are relatively mild and treatable with acetaminophen-aspirin-caffeine.

I have taken no other medications other than the occasional ibuprofen for muscle soreness after strenuous exercise.

Thank you for your attention and assistance.



The first thing that i would like to tell you about Mirena (which you might already be knowing) is that this is a hormonal intrauterine contraceptive device that releases levonorgestril (which is a progesterone derivative, not an estrogen derivative) in a low dose ( 20 micrograms per day).

Keeping the above in mind it is not possible for Mirena to cause the high levels of estrogens (total estrogens and estradiol) and other derangements in hormones that your blood tests are showing.

Therefore what i would recommend:

1. You should have a repeat of all the hormonal levels to make sure that this was not a laboratory error that has resulted in these results.

2. In addition to this i would also recommend that you have a screening routine pregnancy test as well, because sometimes patients using intrauterine devices can rarely have an ectopic pregnancy. So to be on the safe side i would like to rule this out as well.

3. If a repeat in the hormonal levels also show high levels, then you would require further testing, starting with an ultrasound of the abdomen and pelvis.

Hope that answers your question. However if there is anything else that you would like to know or anything that you would like to clarify please do not hesitate to ask me.


Customer: replied 8 years ago.
Dr Zia,

Thank you for your answer and recommendations. If I understand you correctly, you are saying that Mirena does not normally cause this kind of increase in blood estrogen levels, and that my test results must be due to some other cause, and that the timing of the Mirena insertion was a coincidence. Is this correct? I had thought that even though Mirena does not release estrogen, it might be a possibility that my body was reacting to the increase in the progesterone substance, by producing more estrogen. Is this result ever seen?


Dear Davika,

Yes you understand me correctly in saying that Mirena does not normally cause this kind of rise in blood estrogen levels and either the abnormal levels of estrogens that you are having are due to some other cause or a lab error and Mirena.

The body does not react to progesterone producing lots of estrogen. This is not seen.


Dr. Zia and 5 other Health Specialists are ready to help you